An overdose patient is not getting enough oxygen to the brain, falls unconscious and needs immediate medical care. BC Emergency Health Services (BCEHS) is asking you to please call 9-1-1 if you think someone is overdosing.
This action could help save a life.
“Past statistics show 99 per cent of overdose patients cared for by BC paramedics survive,” said Paul Vallely, BCEHS Senior Provincial Executive Director, Patient Care Delivery.
“The message from our paramedics and emergency medical dispatch staff is: don’t be alone when using illicit drugs, be with someone who can watch over you.”
BC’s Chief Coroner recently reported that overdose deaths in British Columbia are occurring increasingly in private homes by people who do their drugs alone. As medical first responders, paramedics see that a lot. In 2016, they responded to more than 19,000 suspected drug overdose/poisoning incidents.
In its March 2017 update on the opioid overdose emergency
, the BCCDC said the probability of surviving an overdose depends on the timely availability of help. Factors such as using drugs alone and not calling 9-1-1 reduce the chance of survival.
But there is still fear out there. Some people won’t call 9-1-1, even if a friend or loved one is suffering the effects of an opioid overdose, worried that they may get into trouble. That means hundreds of additional overdoses remain unreported.
Fears of repercussions are simply not true – and you are encouraged to call 9-1-1 immediately for any suspected opioid overdose.
“Further, protection for anyone hesitant to call 9-1-1 for a suspected overdose is now included in federal law called the Good Samaritan Drug Overdose Act,” said Vallely.
This legislation provides legal exemptions to those who call 9-1-1 to seek help for the victim of a drug overdose.
“It’s heartbreaking to think of the lives lost because someone hesitated to call 9-1-1. Paramedics and dispatchers have saved the lives of thousands of overdose patients but we could be saving more if more people called 9-1-1 when they thought someone was overdosing,” he said.
BCEHS Paramedic Specialist Kathy Pascuzzo has been on the job for 30 years and has in the past few years attended hundreds of overdose calls. “There are some common things to watch for when someone is suspected of a drug overdose.”
She said watch for the symptoms:
- Is their breathing altered or has it stopped completely?
- Has their colour changed to an ashen or grayish tone?
- Are they sweating profusely?
- Are they unresponsive?
“If the answer to any of these questions is yes, please call 9-1-1 for emergency medical assistance and a trained call-taker will help you care for the patient until emergency responders arrive.” said Pascuzzo.
Here are the types of questions call-takers will ask:
- Was this accidental?
- Is the patient alert?
- Could the patient be violent?
- Where is the patient now?
- What did they take?
- Is the patient breathing normally?
What won’t call-takers ask:
- Your name or the patient’s name,
- Your home address or other identifying information, unless required for scene response,
- Where narcotics were purchased.
“Call 9-1-1 for all overdoses – paramedics are there to help, we are not there to judge,” said Pascuzzo.
It’s also important for drug users to have a naloxone kit handy and some way to promote ventilation when a person has stopped breathing.
“To prevent brain injury, overdose patients need ventilation and oxygenation. Mouth-to-mask breathing is highly effective, safe, and lifesaving.”
BC’s 20 overdose prevention sites are also recommended for users of fentanyl and other illicit drugs. Despite almost 67,000 visits and 1,000 managed overdoses, according to the BC Centre for Disease Control there have been no reported deaths at any of these sites.